Conn. college students overdose on MDMA, 4 remain hospitalized
Ten Wesleyan students and two visitors overdosed on the synthetic party drug; at least two are in critical condition
The Hartford Courant
MIDDLETOWN, Conn. — Ten Wesleyan students and two visitors have been hospitalized, with at least two in critical condition, after overdosing over the weekend on the synthetic party drug MDMA, known as ecstasy or Molly, police and Wesleyan officials said.
In a campuswide statement Monday, Wesleyan president Michael S. Roth updated the number of people affected and stressed the potency of the drug, a "more powerful form of MDMA."
Middletown Police Lt. Heather Desmond said Monday evening that 12 people were hospitalized -- 11 of them were treated for MDMA use and one was treated for alcohol use.She said the first call for medical treatment was received at about 7 a.m. Sunday, and calls continued regularly throughout the day. Four patients were still being treated at Hartford Hospital Monday evening and all others had been treated and released from Middlesex Hospital, Desmond said.
Some of the students who required medical attention attended a rave at the school's Eclectic Society social house on the Wesleyan campus. University spokeswoman Lauren Rubenstein said the show featured disc jockeys from New York who go by the name Swim Team.
Roth pleaded with students to "please, please stay away from illegal substances, the use of which can put you in extreme danger. One mistake can change your life forever. If you have friends who are thinking about trying these kinds of drugs, remind them of the dangers ... These drugs can be altered in ways that make them all the more toxic. Take a stand to protect your fellow students."
City police detectives and prosecutor's investigators have been probing since Sunday whether students had taken a "bad batch" of the party drug, and police were trying to trace the source of the Molly.
Two of the critically ill students were flown to Hartford Hospital.
A Middletown detective was on his way to Hartford Hospital to get more information about the students, Capt. Gary Wallace said at 9:30 a.m.Monday.
Students were surprised at the number of their peers who were involved and the seriousness of their medical conditions.
Rielly Wieners, a Wesleyan freshman, said, "I don't understand why so many people were doing Molly that night, at one time.
"There's a lot of alcohol, there's a lot of weed on campus. I'm not necessarily in contact with anything harder than that," Wieners said.
She said there may be students using Molly, but she hadn't thought "to this extent. Not to the point where multiple people and multiple groups of people were doing it on the same night ,,, (and) going overboard with it."
Molly refers to the "pure crystalline-powder form of MDMA, usually sold in capsules," according to the National Institute on Drug Abuse. The drug can last up to six hours, "although it is not uncommon for users to take a second dose ... as the effects of the first dose begin to fade," the institute reports on its website. It is commonly taken in combination with other drugs.
The drug, which can vary radically in potency from batch to batch, can cause a sharp increase in body temperature, which can lead to liver, kidney, or cardiovascular failure, or even death.
Middletown Fire Department officials had slightly different information than Rubenstein, saying eight students were taken to hospitals -- three from Wesleyan's Foss Hill dorms; four from the Butterfield dorms; and one student from 200 High St.
Michael Whaley, Wesleyan's vice president for student affairs, sent out a campuswide email Sunday morning alerting students and faculty to the apparent drug overdoses of three students -- one, a sophomore, was in critical condition later Sunday, and the other two were reported in less serious condition, "but with similar symptoms," Whaley said in the email.
At 3:30 p.m., Sunday, a desk officer at city police headquarters said officers were investigating additional possible overdoses at multiple locations on campus. At that point, Rubenstein said three more students "have been transported to the hospital with similar overdose symptoms," raising the total to six.
Then, at 6:16 p.m. Sunday, Rubenstein indicated the total was 11 students. Roth on Monday morning said the figure was 10 students and two guests.
Wesleyan officials did not say whether the students had been together or where the drugs had come from.
Middletown police Capt. Gary Wallace said Sunday night that two students were in critical condition and two were in serious condition. Wallace said police, the Middlesex prosecutor's office, the state forensics laboratory, and personnel at Middlesex and Hartford hospitals are working together on the overdose cases.
Wallace stressed that Molly refers to a pure form of MDMA, and that drugs taken by the Wesleyan students may have been from a "bad batch."
He said it was critical that police obtain as much information as possible on the source of the Molly "that was distributed to students on the campus [Saturday] night."
Wallace said the "side effects can be life threatening, and we are attempting to assist the medical providers in obtaining any and all information."
The students were not named. The parents of at least some of the students were notified and an internal investigation was underway, university officials said.
They are asking anyone with information to call Wesleyan's director of public safety at (860) 685-3333. A person answering the phones at the public-safety office had no additional comment.
"The phones are lighting up," she said.
Courant staff writers Mikaela Porter, Christine Dempsey, and Kathleen Megan contributed to this story. An Associated Press report was included in this story.
©2015 The Hartford Courant (Hartford, Conn.)